If you haven’t heard the tragic news, Davis Allen Cripe, a healthy 16-year-old from South Carolina with no preexisting health conditions, collapsed and passed away at his high school after mixing just 3 energy drinks: a café latte, a large Diet Mountain Dew, and one energy drink. It caused him to go into caffeine-induced cardiac event, causing arrhythmia, according to Richland County Coroner Gary Watts. An arrhythmia is essentially an abnormal hearth rhythm. The heart doesn’t pump enough blood to the body, which affects the brain, heart and other organs.
We know that too much caffeine can be lethal. An average adult is at risk for caffeine poisoning after drinking circa 50-100 home-brewed cups of coffee in one sitting. Dr. Teo Mendez was interviewed by Fox News regarding Cripe’s untimely death. He talks about all the different types of energy drinks out there, and how they don’t truly list the amount of caffeine they actually contain. This problem is related to the fact that many have additional stimulants, such as Guarana, a seed from the Brazillian rainforest, which has twice the amount of caffeine as a coffee bean. He states that the American Academy of Pediatrics recommends that “no adolescent, no child should be drinking energy drinks because of these risks.”
It’s very difficult to gauge the amount of caffeine one is drinking throughout the day, especially when you introduce these energy drinks that vary in amount of caffeine. This isn’t the first adolescent death from caffeine either. Many others have experienced fatal caffeine toxicity. And just one look at the design of these energy drinks can serve as a good indicator that they’re being marketed for the younger generation – who are generally at a greater risk of caffeine toxicity. There’s been, for a while now, a push for young men and women to keep fit, particularly by working out and exercising. Many of these energy drinks seem to place a huge target on that drive as a marketing stance.
One personal injury attorney, Attorney Bernard F. Walsh, of the Bradenton office of Shapiro Goldman Babboni Fernandez & Walsh (located in Florida), has called for action. He wants improved safety regulations of energy drinks following the death of Davis Allen Cripe. This adolescent didn’t die from an illegal substance. And these energy drinks are getting more and more popular. Caffeine is a drug that directly affects the central nervous system, yet many of these energy drinks are allowed little-to-no regulation by the FDA. These drinks are contained in large, multi-serving containers as well, and those who don’t read nutritional labels may not realize they’re drinking more than one serving. Walsh says, “While it’s certainly true that in most cases, caffeine has been a safe addition to beverages for many years, the potential harm of highly potent, multi-serving energy drinks should be cause for concern. Many do not know that due to their classification as dietary supplements, energy drinks are not regulated by the FDA allowing manufacturers to sidestep limits on caffeine.”
We agree with Walsh and his stance. Caffeine is an addictive substance, and it’s legal. It should therefore be regulated by the FDA. These energy drinks should have warning labels as well. Lawmakers should rethink their rules regarding energy drinks as Walsh states. Not only do these energy drinks appeal to a drive to be active and fit, many adolescence and college students can become hooked on them. High-schoolers are under pressure to pay attention in the early morning hours, and may believe these energy drinks will help them focus and stay awake during the school day. College students are under pressure as well, particularly with the amount of school work they have on their plate. If you’re a parent with an adolescent, it’s important to monitor, as best you can, their caffeine intake. Remember, food provides real energy for your body. Caffeine, on the other hand, works on the nervous system as a stimulant.
Symptoms of a caffeine overdose may include restlessness, nervousness, rambling thoughts or speech, excitement, flushed face, insomnia, Diuresis (continual urination), Gastrointestinal disturbance, muscle twitching, cardiac arrhythmia, inexhaustibility, and psychomotor agitation.